Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 211, NWS Amarillo, TX

June 1, 2019Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 1, 2019, 2:38 PM CDT for Dallam County, Texas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2019, 2:38 PM CDT (19:38 UTC)
Expired
Jun 1, 2019, 4:15 PM CDT
In force
97 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:29 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 1, 1:29 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
129 PM CDT Sat Jun 1 2019

.AVIATION...

18Z TAF Cycle:

VFR conditions are becoming more prevalent as MVFR cigs become
more scattered. The main focus now is on thunderstorm potential
this afternoon into the overnight period. All three TAF sites
could be affected by TSRA including strong erratic outflow winds
and some localized reduced vsbys/cigs. Scattered storms are
expected in the afternoon with increasing coverage into the
evening. Most of the activity should shift east of all terminals
by 08z, however KAMA could still see some lingering showers or
storms through Sunday morning. Some marginal wind shear is also
possible during the overnight period.

Ward

&&

.PREV DISCUSSION... /Issued 643 AM CDT Sat Jun 1 2019/

AVIATION...12Z TAFS...
Overall, VFR conditions are in the forecast, but there will be
the potential for thunderstorms to impact the terminals and MVFR
conditions may result with storms. For the most part expect
terminals to be free of storms until at least 18z. Thereafter,
several PROB30 groups are in play for thunderstorms. Possible
cluster of storms to develop across the Panhandles today with a
potential line of storms this evening. Winds should be out of the
south southwest for most of the day. There is some added wind
shearfor late in the TAF period at AMA.

Weber

PREV DISCUSSION... /Issued 332 AM CDT Sat Jun 1 2019/

SHORT TERM...Today and Tonight...
Upper level trof continues to dig down the west coast and will
settle over the southern CA area today.  Weak ridging down stream
over the Panhandles will put the area in more of a zonal flow aloft.
Surface moisture will return to the Panhandles today as dewpoints
are already in the low 60s across much of the central and eastern
Panhandles.  Weak surface low expected to develop and move east this
afternoon, and may bring our dewpoints back down into the mid 50s.
But, subtle perturbations in the upper level flow should allow for
storms to trigger off the eastern NM mountains later this evening.
Southeast flow will return, and dewpoints should return into the 60s
by 7 to 10 pm.  Scattered storms expected to develop along eastern
NM and progress into the TX Panhandle as more of a line segment in
the late evening hours.  Ahead of the line there's a chance for
storms to develop due to surface based heating, with inverted V
sounding profiles.  Wind gusts will be the main threat but hail will
be a concern as well, given the ML CAPE values in the 1500-2000 J/kg
range. Right now hail sizes look to be up to golf ball, and wind
gusts could be up to 70 mph.  As the storms become more of a line
segment, will not rule out the tornado threat as there could be spin-
ups along the line.  SRH values in the 200-250m2/s2 at both the 0-
1km and 0-3km range does raise the concern for QLCS tornados.  Line
segment of storms could continue into the overnight hours tonight.

Weber

LONG TERM (Sunday through Saturday)...
Most of the forecast period will be dominated by impacts from a
large H5 low center initially stationary across SRN CA. While there
will be modest mid-upr level ridging across the area the first few
days, s/wvs are still expected rotate from the low and work around
the ridge across the area. Models agree a nearly monsoon-like
moisture plume will develop and remain in place as h7 theta-e
ridging extends all the way from Mexico north across West Texas, the
Panhandles, NM, CO and the plains. This will help hold the dryline
well west in ERN NM most of the week. While the forecast PWs of 1-
1.5" don't seem off the chart, those values are above the 90th
percentile for early June. The upper low will finally begin tracking
east early next week and models show a pretty far south track
scraping the Mexico border through Wednesday before it lifts NE
possibly directly over the Panhandles through Thursday finally
allowing a drier pattern on the backside of this system the last few
days of the forecast period.

This all points to a very active and wet period with nearly daily
convection firing in NM before moving east across the area.
Generally, overnight POPS will be higher than day periods through
the week. However, some late afternoon local initiation will also be
possible in areas that break the cap with heating. Timing of s/wvs
could through wrench into that with storms possibly lingering into
morning hours some days. This possibility and/or slow recovery from
any big overnight complex are a few things that could cause issues
with POP forecasts each day. The amount of rain may end up being the
biggest story of all this as the cumulative effect of daily TSTMs
(slow moving at times) producing heavy rainfall will likely provide
an increasing threat for flooding. However, cape and wind shear will
likely be plenty high to support severe tstms as well. Although it
is tough to say which days may be favored (not trusting model
specifics on wind fields, etc), Sunday is particularly interesting
given forecasts of unusually high dewpoints well into the 60s (if
not low 70s SE), good ML cape in the 2000-3000 j/kg range, and
strongly turning wind profiles with 0-1 and 0-3 km helicities
peaking in excess of 300 m2/s2 in the evening. Supercells will be
possible, but models are showing a pretty quick transition to
MCS/linear systems. Either way, severe storms and even tornadoes
will be possible if current model forecasts hold for Sunday. Again,
difficult to say how severe threat will pan out on later periods.
While wind profiles are currently not near as but impressive as what
is depicted for Sunday, good cape and the big picture pattern
suggest at least some severe threat will remain each day to go with
the heavy rainfall concerns.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/3
Hazardous weather outlook, Jun 1, 7:46 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
746 AM CDT Sat Jun 1 2019

OKZ001>003-TXZ001>020-317-020100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
746 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered severe storms are expected, mainly late
this afternoon and evening. Large hail, damaging winds and locally
heavy rainfall are the main threats from these storms, however an
isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will likely be some threat for severe storms each afternoon
and overnight period through mid week. Heavy rainfall will also
accompany these storms and repeated days of thunderstorms
producing heavy rainfall will likely lead to an increasing threat
for flooding through mid week. Currently, it appears the greatest
potential for large hail, and damaging winds and tornadoes will
be on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

Cockrell

In the hours before

Special weather statement, Jun 1, 8:57 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 AM CDT Sat Jun 1 2019

OKZ003-011430-
Beaver OK-
857 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVER COUNTY UNTIL 930
AM CDT...

At 857 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Slapout to 13 miles north of
Darrouzett to near Bryans Corner. Movement was southeast at 25 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Elmwood, Slapout, Bryans Corner, Balko and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10095 3682 10095 3674 10000 3650 10000
TIME...MOT...LOC 1357Z 301DEG 23KT 3665 10002 3663 10024 3663 10086

Ward
Special weather statement, Jun 1, 9:29 AM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
929 AM CDT Sat Jun 1 2019

OKZ003-TXZ005-011500-
Beaver OK-Lipscomb TX-
929 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 1000 AM CDT...

At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Follett, or 17 miles southwest of Laverne, moving
east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Follett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3643 10022 3655 10021 3657 10000 3639 10000
TIME...MOT...LOC 1429Z 271DEG 25KT 3649 10007

Ward
Special weather statement, Jun 1, 11:32 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1132 AM CDT Sat Jun 1 2019

TXZ010-011700-
Hemphill TX-
1132 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HEMPHILL COUNTY
UNTIL NOON CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lake Marvin, or 17 miles east of Canadian, moving
east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3578 10019 3593 10018 3595 10000 3575 10000
TIME...MOT...LOC 1632Z 281DEG 9KT 3585 10007

Ward
Special weather statement, Jun 1, 1:03 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sat Jun 1 2019

OKZ001-TXZ001-011830-
Cimarron OK-Dallam TX-
103 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clayton, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3650 10300 3660 10300 3653 10271
      3630 10301 3633 10304
TIME...MOT...LOC 1802Z 311DEG 5KT 3650 10304

Ward
Special weather statement, Jun 1, 1:08 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
108 PM CDT Sat Jun 1 2019

TXZ009-010-014-015-011845-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
108 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 145
PM CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allison to near Codman. Movement was southeast
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Briscoe, Allison, New Mobeetie, Codman and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10077 3568 10089 3567 10005 3564 10000
      3547 10000
TIME...MOT...LOC 1808Z 301DEG 9KT 3559 10010 3560 10073

Ward
Local storm report, Jun 1, 2:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             TEXLINE                 36.38N 103.02W
06/01/2019  E0.88 INCH       DALLAM             TX   TRAINED SPOTTER

            JUST UNDER QUARTER SIZE HAIL

&&

EVENT NUMBER AMA1900850

FERGUSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:29 AM CDTSpecial Weather StatementAMALipscomb31 min
Jun 1, 11:32 AM CDTSpecial Weather StatementAMAHemphill28 min
Jun 1, 1:03 PM CDTSpecial Weather StatementAMADallam27 min
Jun 1, 1:08 PM CDTSpecial Weather StatementAMAWheeler37 min
Jun 1, 1:33 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler57 min
Jun 1, 1:44 PM CDTSevere Thunderstorm WarningAMADallam76 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningAMAWheeler31 min
Jun 1, 3:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley70 min
Jun 1, 3:46 PM CDTSpecial Weather StatementAMACollingsworth59 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningAMACollingsworth28 min
Jun 1, 4:27 PM CDTSevere Thunderstorm WarningAMADallam, Hartley63 min
Jun 1, 4:45 PM CDTSpecial Weather StatementAMAMoore60 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter62 min
Jun 1, 5:16 PM CDTTornado WarningAMAHartley44 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter61 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningAMACarson, Potter75 min
Jun 1, 6:37 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter53 min
Jun 1, 6:57 PM CDTSevere Thunderstorm WarningAMACarson63 min
May 31, 7:56 PM CDTSpecial Weather StatementAMACimarron34 min
Jun 1, 7:50 AM CDTSevere Thunderstorm WarningAMABeaver70 min
Jun 1, 8:57 AM CDTSpecial Weather StatementAMABeaver33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.